Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 207, NWS Topeka, KS

August 12, 2002

NWS Topeka, KS issued this severe thunderstorm warning at Aug 12, 2002, 6:52 PM CDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2002, 6:52 PM CDT (23:52 UTC)
Expired
Aug 12, 2002, 7:45 PM CDT
In force
53 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:42 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 2:42 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT MON AUG 12 2002

MAIN FORECAST CONCERN IS WITH CONVECTION TONIGHT AND INTO TUESDAY.

MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE SYNOPTIC PATTERN
THROUGH THE NEXT 48 HOURS. MID LEVEL VORTICITY SEEN IN THE PROFILER
DATA HAS HELPED TO KEEP A BAND OF ELEVATED CONVECTION GOING IN
CENTRAL KANSAS THIS AFTERNOON. HOWEVER DIFFLUENT FLOW AT THE SURFACE
WITH A LACK OF A BOUNDARY HAS PREVENTED MORE WIDESPREAD ACTIVITY SO
FAR.  THINK THAT SCATTERED THUNDERSTORMS WILL POSSIBLE THIS EVENING,
WITH THE MAIN SHOW WAITING FOR THE COLD FRONT LATER TONIGHT
GENERALLY AFTER 10 PM. THE COLD FRONT IS EXPECTED TO PICK UP SPEED
AS SHORTWAVE ENERGY BEGINS TO ROTATE THROUGH THE MID AND UPPER
TROUGH.

THE MODELS ARE GENERATING SOME PRETTY GOOD RAINFALL TOTALS WITH THE
FRONTAL PASSAGE. PWS WERE OVER AN INCH AND A HALF ON THIS MORNING
SOUNDING. THE MID LEVEL WINDS ARE EXPECTED TO BECOME MORE PARALLEL
TO THE FRONT AND THE RIGHT ENTRANCE REGION OF THE UPPER JET SHOULD
INFLUENCE THE AREA. HEAVY RAIN IS LIKELY TO ACCOMPANY THESE STORMS.
CONSIDERED A FLOOD WATCH FOR TONIGHT BUT HAVE DECIDED TO NOT ISSUE
ONE AT THIS TIME. AS DRY AS IT HAS BEEN, THINK THE GROUND WILL BE
ABLE TO HANDLE A COUPLE INCHES OVER A COUPLE HOURS, ESPECIALLY IN
RURAL AREAS. MY ONLY CONCERN FOR FLOODING PROBLEMS WOULD BE IF
STORMS WERE ABLE TO TRAIN OVER URBAN AREAS.

TUESDAY LOOKS TO BE A COOL, CLOUDY AND WET DAY AS THE UPPER TROUGH
CONTINUES TO MOVE OVER THE AREA. HIGHS LOOK TO BE IN THE MID 70S. AS
THE TROUGH MOVES OFF TO THE EAST, SUBSIDENCE TAKES OVER FOR TUESDAY
NIGHT. THERE COULD BE SOME LIGHT RAIN IN THE FAR EASTERN COUNTIES
AFTER 00Z TUESDAY BUT IT SHOULD BE ON ITS LAST LEG BY THEN AND WILL
NOT INCLUDE ANY MENTION OF PRECIP. LOWS WEDNESDAY MORNING WILL BE ON
THE COOL SIDE AS SKIES CLEAR AND SURFACE RIDGE SETTLES IN. WILL
LOWER TEMPS INTO THE MID AND UPPER 50S FOR WEDNESDAY MORNING.

FOR THURSDAY THROUGH MONDAY, THE MODELS HAVE VARIED SOLUTIONS. THE
CANADIAN DEEPENS A TROUGH OVER THE WEST, WHILE THE ECMWF KEEPS A
RIDGE OVER THE SOUTHWEST. IN GENERAL EXPECT A SEMI-ZONAL PATTERN
GOING INTO THE WEEKEND WITH WAVES MOVING WEST TO EAST ACROSS
SOUTHERN CANADA AND THE NORTHERN PLAINS. WILL NEED TO WATCH TRAILING
COLD FRONTS WITH THE ASSOCIATED WAVES TO SEE IF THEY WILL MAKE IT
THIS FAR SOUTH. WITH THE UNCERTAINTY IN THE MODELS, WILL CONTINUE
WITH A DRY FORECAST. WARMING TREND INTO THE WEEKEND SEEMS REASONABLE
WITH LEE TROUGH FORMING THURSDAY.

TOP...NONE

WOLTERS

In the hours before

Special weather statement, Aug 12, 3:40 PM CDT, 3 hours 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-130300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT MON AUG 12 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE NEEDED
ACROSS PARTS OF NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS
TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL KANSAS BY EARLY THIS
EVENING, AND THEN MOVE EASTWARD ACROSS NORTHEAST AND EAST CENTRAL
KANSAS DURING THE EVENING AND OVERNIGHT HOURS.  THE MAIN THREAT FROM
THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.  SEVERE STORMS ARE
MOST LIKELY IN THE ABILENE, JUNCTION CITY, MANHATTAN AND EMPORIA
AREAS.  LOCALLY HEAVY RAINS ARE ALSO POSSIBLE LATER TONIGHT ACROSS
EAST CENTRAL KANSAS.

A COLD FRONT ACROSS SOUTHERN NEBRASKA WILL COLLIDE WITH A VERY WARM,
MOIST AND UNSTABLE AIRMASS OVER CENTRAL AND EASTERN KANSAS.  THIS
WILL PROVIDE THE NECESSARY INGREDIENTS FOR SEVERE THUNDERSTORM
DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.